Anorak

Anorak | The p-Phenylendiamine Scare: Is Every Hair Dye Horror Story Reported?

The p-Phenylendiamine Scare: Is Every Hair Dye Horror Story Reported?

by | 20th, November 2011

THE Sun reports on Julie McCabe, a 38-year-old mother. She’s in a coma. Before falling ill she dyed her hair. Are the two things linked? The paper”s headline states:

‘Brain damage after mum used hair dye’

Robin Perrie reports:

Julie McCabe, 38, is on a life support machine after suffering a massive allergic reaction to the L’Oreal dye. She struggled to breathe and then suffered a heart attack within minutes of applying it.

Bloody hell! We’ve read about hair dye before. The Mail reported on Tabatha McCourt, who died. She had dyed her hit. The Mail asked:

Does YOUR hair dye contain the chemical feared to have killed this woman?

We do not know for certain why Miss McCourt fell ill and died. But the paper did write:

…but medics are investigating whether it might have been due to a severe allergic reaction to a chemical used in 99 per cent of all hair-dyes: PPD or p-Phenylendiamine.

No results have been reported. But the story on killer PPD is out there.

Says Julie McCabe’s father Keith Miller:

“She finished dyeing her hair and said ‘I don’t feel well, I can’t breathe’, to her husband. He rushed her to hospital and her heart stopped beating on the way. She is in a coma. We’ve spoken to the doctors and they have more or less said to us the condition she is in now is most likely how she will stay. They are not giving us much hope, it’s hard to take in. She’s 38, she’s very fit, she’s not overweight. She was quite active, looked after herself, she was a bubbly character, quite a strong person. I wouldn’t wish this on anybody. It is unbelievable.”

It’s terrible. But we do not know why she is ill. Medics art Airedale General Hospital, in Keighley, West Yorkshire, will be checking all manner of reasons and possible underlying causes and conditions.

Perrie adds:

…experts believe she may have developed an allergy to one of the chemicals in the product because of repeated exposure to it.

Believe. May. Such are the facts.

The family have been in touch with Brian Plunkett, a hair and scalp specialist, who believes she may have developed an allergy to a chemical called para-phenylenediamine (PPD).

Believes. May. More facts.

Julie McCabe’ mother tells the paper:

“PPD builds up in your system over time and this is what has caused a reaction in Julie. The doctors have shaved her head so that no more PPD can get into her through her scalp, but they are not giving us a lot of hope of her making a recovery. Julie put the hair dye on for 20 minutes as directed and then as she rinsed it off she couldn’t get her breath. She shouted her husband for help and he got her outside to see if the fresh air would help, but it didn’t and as he drove her to hospital she vomited and inhaled some of it and her heart stopped beating. At A&E doctors cleared her airway and got her heart restarted. But her brain was starved of oxygen for God knows how long.”

If this chemical causes such a violent reaction why is it still on sale?

Says Mr Miller:

“I promise for the sake of my daughter and other women to get this chemical outlawed in Britain, as it is in America. I don’t want this happening to anybody else’s daughter or wife.”

Only, we can find no word that it is banned in the US. Can you?

The US Environmental Protection Agency says:

Phenylenediamine is primarily used as a dye intermediate and as a dye.  Acute (short-term) exposure to high levels of p-phenylenediamine may cause severe dermatitis, eye irritation and tearing, asthma, gastritis, renal failure, vertigo, tremors, convulsions, and coma in humans.  Eczematoid contact dermatitis may result from chronic (long-term) exposure in humans.

As yet. No link has been found between either woman’s condition and the drug…



Posted: 20th, November 2011 | In: News Comment | Follow the Comments on our RSS feed: RSS 2.0 | TrackBack | Permalink